Alert archive / Iowa / Special Weather Statements in 2020

Special Weather Statement, NWS Quad Cities, IA

July 9, 20204 counties in Iowa

NWS Quad Cities, IA issued this special weather statement at Jul 9, 2020, 3:21 PM CDT for 4 counties in Iowa. It was in force for 24 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jul 9, 2020, 3:21 PM CDT (20:21 UTC)
Expired
Jul 9, 2020, 3:45 PM CDT
In force
24 min
Issued by
NWS Quad Cities, IA

Counties Iowa County, IA, Johnson County, IA, Jones County, IA, Linn County, IA

The radar

The Quad Cities radar (KDVN), 92 km from the middle of the area, began a volume at 20:25 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jul 9, 3:49 PM CDTTSTM WND DMG1 S Cedar Rapids, IAVIDEO SENT FROM SOCIAL MEDIA OF A TREE FALLING IN A YARD AND ONTO THE ROAD.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

The nearest sounding before it

Davenport, (KDVN), launched 12:00Z, 8.4 hours before the alert went out and 97 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Davenport, at 12:00Z on 2020-07-09Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1056 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Davenport, at 12:00Z on 2020-07-09The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 30 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1056 J/kg
Mixed-layer CIN
-48 J/kg
Mixed-layer LCL
1202 m above ground
0-6 km bulk shear
13 kt
0-1 km storm-relative helicity
30 m²/s²
0-3 km storm-relative helicity
15 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

709 
WWUS83 KDVN 092021
SPSDVN

Special Weather Statement
National Weather Service Quad Cities IA/IL
321 PM CDT Thu Jul 9 2020

IAC011-031-095-103-105-107-113-183-092045-
Cedar-Keokuk-Johnson-Benton-Washington-Jones-Linn-Iowa-
321 PM CDT Thu Jul 9 2020

...A LINE OF STRONG THUNDERSTORMS WILL AFFECT NORTHWESTERN CEDAR...
NORTHEASTERN KEOKUK...JOHNSON...SOUTHEASTERN BENTON...NORTHWESTERN
WASHINGTON...JONES...LINN AND IOWA COUNTIES UNTIL 345 PM CDT...

At 321 PM CDT, radar indicated strong thunderstorms were located
along a line extending from near Prairieburg to near Parnell.
Movement was northeast at 25 mph.

Wind gusts up to 50 mph and half inch hail are possible with these
storms.

Locations impacted include...
Cedar Rapids, Iowa City, Anamosa, Marengo, West Branch,
Mechanicsville, Marion, Coralville, North Liberty, Hiawatha, Mount
Vernon, Monticello, Robins, Williamsburg, Center Point, Lisbon,
Fairfax, Solon, Tiffin and Ely.

This includes the following highways...
 Interstate 80 in Iowa between mile markers 212 and 253.
 Interstate 380 between mile markers 1 and 42.

LAT...LON 4229 9184 4229 9090 4227 9090 4151 9149
      4149 9229
TIME...MOT...LOC 2021Z 244DEG 24KT 4223 9138 4159 9192 

$$

DC

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Quad Cities, IA wrote its last area forecast discussion before this special weather statement went out at Jul 9, 3:19 PM CDT, 2 minutes earlier.

Area forecast discussion, Jul 9, 3:19 PM CDT, 2 minutes before
Area Forecast Discussion
National Weather Service Quad Cities IA IL
319 PM CDT Thu Jul 9 2020

.SYNOPSIS...
Issued at 315 PM CDT Thu Jul 9 2020

A rather active afternoon was unfolding across eastern Iowa,
northwest Illinois and northeast Missouri as KDVN showed numerous
showers and storms developing across the area. This activity was
being forced by of notable MCV and cold front draped across central
Iowa, which was interacting with extremely unstable and moist
environment in place across the area. A special DVN 18z sounding
showed SBCAPE well surpassing 7000 J/kg, which was being driven by
strong surface heating, steep low and mid level lapse rates and
surface dewpoints pooling in the mid to upper 70s!

The cold front and MCV will progress towards the area this afternoon
and evening, and will be the primary driver our our weather for the
short term period.

&&

.SHORT TERM...(This Evening and Tonight)
ISSUED AT 315 PM CDT Thu Jul 9 2020

Key Messages:

1) Strong to severe thunderstorms likely through this evening; will
be capable of producing damaging wind gusts and torrential rainfall.
There is a lower risk of large hail and an isolated tornado.

2) Front passes through the area this evening, with quieter
conditions expected by midnight.

Discussion.

This Afternoon Through Tonight...

Storms will continue to develop over the next few hours as CVA
rounds the MCV and moves across the area. With such a unstable
environment in place, storms will have no trouble becoming strong in
a fairly short amount of time.

Regarding hazards, primary concerns will be damaging wind gusts and
torrential rainfall. Forecast sounding profiles continue to suggest
very steep low and mid lapse rates across the area along with a
persistent mid-level dry layer, which should favor storms with
potential for downbursts. This is additionally supported by forecast
DCAPEs of around 800-1100 J/kg.

The second threat of torrential rainfall will be primarily driven by
remnant outflow boundaries, which were in place mainly north of
Highway 30 from morning convection in  northeast Iowa and southwest
Wisconsin. Storms are expected to fire and congeal around these
outflow boundaries, which will take advantage of an extremely moist
atmosphere (PWATs around 1.50-1.80 inches) to produce very heavy
rainfall rates. This will lead to an increased risk of flash
flooding.

.LONG TERM...(Friday through next Thursday)
ISSUED AT 315 PM CDT Thu Jul 9 2020

Friday...A post-frontal/MCV day with in-building ridge gradient and
mixing depth making for rather breezy northwest sfc winds of 10-20
MPH. Enough mixing to drive temps into the mid to upper 80s, with a
few spots touching 90 again. The models suggest the northwesterly
boundary layer flow and mixing to reduce the sfc DPTs down into the
mid to upper 60s to make for less humidity, but crop evapo-
transpiration will be battling the drying process and there may
still be rural 70 DPTs for part of the day. As for precip chances,
in between upper wave/MCV scenario and subsidence inversion should
make for a mainly dry day and evening. Then will have to watch for a
late night MCS dropping out of the northern plains and acrs western
into central IA into early Sat morning. Thermal steering profiles
and mid level flow suggest bulk of this feature to stay off to the
west of the CWA, but some chance or the southwest to get clipped
into SAt morning. Also, there may be a secondary elevated warm air
advection wing to the east of the MCS that may induce a few banded
showers or even an isolated storm somewhere over the local CWA after
midnight, but that potential still too uncertain to include POPs for
that scenario at this time. Overnight lows generally in the mid to
upper 60s.

Saturday and Sunday...High temps Sat dependent on convective debris
spilling in from the west, but will advertise a lot of mid to upper
80s with expected diurnal thinning of the cloud cover. Northwesterly
flow aloft will look to shuttle a vort max in overhead, and combined
with diurnal heating may induce more higher buoyancy driven
afternoon sctrd showers and storms. This activity to then diurnally
decay into later Sat night. Similar scenario on Sunday, but a bit
less humidity and high temp potential. Also upstream upper ridging
edging this way may shunt better isolated to sctrd shower chances
further off to the east.

Monday through next Thursday...Building upstream thermal ridge looks
impressive with values supportive of upper 90s or even triple digit
ambient temps under the brunt of it. But the 12z run ECMWF and GFS
flatten the flow/more westerly orientation that the real high heat
may be shunted further to the south of the area. But this may also
place the local area closer to the LLVL tighter thermal ribbon storm
track by late Tue into Thu. Thus CHC POPs will be warranted
especially late day and overnight mid to late in the period. If no
storms, we may be close enough to the heat bubble for potential heat
headlines especially in the south. Will also advertise several days
of upper 80s to lower 90s as a go-between of the high temp
possibilities.

&&

.AVIATION...(For the 18Z TAFS through 18Z Friday Afternoon)
ISSUED AT 1215 PM CDT Thu Jul 9 2020

A mainly VFR TAF period is expected for all terminals. A passing
cold front will bring widespread showers and storms to the area this
afternoon and evening, with all activity exiting the vicinity of the
TAF sites after 10.01z. Storms will have the potential to bring
gusty winds and brief drops to IFR conditions. Once the storms pass,
a brief period of MVFR moderate rain is expected before
conditions improve to VFR late this evening.

&&

.DVN WATCHES/WARNINGS/ADVISORIES...
IA...NONE.
IL...NONE.
MO...NONE.
&&

SYNOPSIS...Speck
SHORT TERM...Speck
LONG TERM...12
AVIATION...Speck
Hazardous weather outlook, Jul 9, 3:34 AM CDT, 11 hours 47 minutes before
Hazardous Weather Outlook
National Weather Service Quad Cities IA IL
334 AM CDT Thu Jul 9 2020

IAZ040>042-051>054-063>068-076>078-087>089-098-099-ILZ001-002-007-
009-015>018-024>026-034-035-MOZ009-010-100845-
Buchanan-Delaware-Dubuque-Benton-Linn-Jones-Jackson-Iowa-Johnson-
Cedar-Clinton-Muscatine-Scott-Keokuk-Washington-Louisa-Jefferson-
Henry IA-Des Moines-Van Buren-Lee-Jo Daviess-Stephenson-Carroll-
Whiteside-Rock Island-Henry IL-Bureau-Putnam-Mercer-Henderson-
Warren-Hancock-McDonough-Scotland-Clark-
334 AM CDT Thu Jul 9 2020

This Hazardous Weather Outlook is for portions of north central
Illinois...northwest Illinois...west central Illinois...east
central Iowa...northeast Iowa...southeast Iowa and northeast
Missouri.

.DAY ONE...TODAY AND TONIGHT

Hot and humid weather today will give way to a chance for severe
storms and heavy rains later this afternoon and this evening. An
area of strong to severe storms is expected to develop in central
Iowa toward late morning, with storms expected to spread across
eastern Iowa during the afternoon hours. This area of storms will
move east across the rest of Illinois and northeast Missouri
through the evening hours.

The primary threat with thunderstorms will be damaging winds to 70
mph. Due to the very moist air and some potential for areas to
see multiple thunderstorms, torrential rainfall could cause
isolated areas of flash flooding through this evening.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

Very warm and humid conditions will be seen through Saturday with
afternoon heat index readings in the 90s.

Hot and humid conditions are expected Tuesday through Wednesday.
Afternoon heat index readings well into the 90s are possible.

Thunderstorms will be possible each day through Sunday and then
again Tuesday through Wednesday. At this time it is too early to
determine any severe risk.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is likely this afternoon and evening.

Ervin/08

In the hours before

Special weather statement, Jul 9, 1:49 PM CDT, 1 hour 32 minutes before
Special Weather Statement
National Weather Service Quad Cities IA/IL
149 PM CDT Thu Jul 9 2020

IAC011-019-095-103-107-183-091915-
Buchanan-Keokuk-Johnson-Benton-Washington-Iowa-
149 PM CDT Thu Jul 9 2020

...A LINE OF STRONG THUNDERSTORMS WILL AFFECT SOUTHWESTERN
BUCHANAN...NORTHEASTERN KEOKUK...NORTHWESTERN JOHNSON...BENTON...
NORTHWESTERN WASHINGTON AND IOWA COUNTIES UNTIL 215 PM CDT...

At 149 PM CDT, radar indicated strong thunderstorms were located
along a line extending from Dysart to near North English. Movement
was east at 25 mph.

Winds in excess of 40 mph and half inch hail are possible with these
storms.

Locations impacted include...
Vinton, Marengo, Williamsburg, Belle Plaine, Atkins, Walford, Urbana,
Wellman, Dysart, North English, Shellsburg, Newhall, Oxford,
Blairstown, Van Horne, Keystone, Norway, Garrison, Brandon and
Ladora.

This includes the following highways...
 Interstate 80 in Iowa between mile markers 207 and 231.
 Interstate 380 between mile markers 45 and 53.

Torrential rainfall is also occurring with these storms. Minor
flooding of low lying areas, creeks, streams and urban areas is
possible. If you encounter water over a roadway, do not drive through
it.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

LAT...LON 4222 9230 4230 9212 4230 9207 4232 9207
      4238 9193 4193 9183 4186 9183 4186 9182
      4146 9173 4142 9220 4185 9230
TIME...MOT...LOC 1849Z 251DEG 20KT 4215 9229 4151 9215

DC
Special weather statement, Jul 9, 1:51 PM CDT, 1 hour 30 minutes before
Special Weather Statement
National Weather Service Quad Cities IA/IL
151 PM CDT Thu Jul 9 2020

IAC019-055-091915-
Buchanan-Delaware-
151 PM CDT Thu Jul 9 2020

...A STRONG THUNDERSTORM WILL AFFECT NORTHERN BUCHANAN AND
NORTHWESTERN DELAWARE COUNTIES UNTIL 215 PM CDT...

At 151 PM CDT, a strong thunderstorm was located over Lamont, or 12
miles northeast of Independence, moving north at 25 mph.

Winds in excess of 40 mph and half inch hail are possible with this
storm.

Locations impacted include...
Fairbank, Hazleton, Lamont, Aurora, Dundee, Stanley, Backbone State
Park, Jakway Park, Fontana County Park and Fontana Park.

Torrential rainfall is also occurring with this storm. Minor flooding
of low lying areas, creeks, streams and urban areas is possible. If
you encounter water over a roadway, do not drive through it.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

LAT...LON 4264 9148 4252 9153 4257 9207 4264 9208
TIME...MOT...LOC 1851Z 191DEG 20KT 4258 9169

DC
Local storm report, Jul 9, 2:03 PM CDT, 1 hour 18 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
203 PM CDT THU JUL 9 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0140 PM     TSTM WND DMG     5 SW LAMONT             42.55N 91.71W
07/09/2020                   BUCHANAN           IA   TRAINED SPOTTER

            SEVERAL 8-10 INCH TREE BRANCHES SNAPPED OFF
            TREES.

&&

TJG
Local storm report, Jul 9, 2:50 PM CDT, 31 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
250 PM CDT THU JUL 9 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0220 PM     TSTM WND DMG     2 SE VAN HORNE          41.99N 92.06W
07/09/2020                   BENTON             IA   TRAINED SPOTTER

            LARGE TREE LIMB BROKEN OFF TREE, ABOUT 6
            INCHES OR LARGER.

&&

TJG
Special weather statement, Jul 9, 2:51 PM CDT, 30 minutes before
Special Weather Statement
National Weather Service Quad Cities IA/IL
251 PM CDT Thu Jul 9 2020

IAC011-095-103-113-092015-
Johnson-Benton-Linn-Iowa-
251 PM CDT Thu Jul 9 2020

...A LINE OF STRONG THUNDERSTORMS WILL AFFECT JOHNSON...EASTERN
BENTON...LINN AND IOWA COUNTIES UNTIL 315 PM CDT...

At 250 PM CDT, radar indicated strong thunderstorms were located
along a line extending from Walker to North English. Movement was
northeast at 35 mph.

Wind gusts up to 50 mph and half inch hail are possible with these
storms.

Locations impacted include...
Cedar Rapids, Iowa City, Vinton, Marengo, Marion, Coralville, North
Liberty, Hiawatha, Robins, Williamsburg, Center Point, Fairfax,
Solon, Tiffin, Ely, Atkins, Walford, Urbana, Central City and
Springville.

This includes the following highways...
 Interstate 80 in Iowa between mile markers 213 and 245.
 Interstate 380 between mile markers 1 and 47.

Torrential rainfall is also occurring with these storms. Minor
flooding of low lying areas, creeks, streams and urban areas is
possible. If you encounter water over a roadway, do not drive through
it.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

LAT...LON 4229 9202 4229 9137 4151 9156 4151 9219
TIME...MOT...LOC 1950Z 238DEG 29KT 4230 9180 4153 9207

DC
Special weather statement, Jul 9, 3:21 PM CDT, 0 minutes before
Special Weather Statement
National Weather Service Quad Cities IA/IL
321 PM CDT Thu Jul 9 2020

IAC011-031-095-103-105-107-113-183-092045-
Cedar-Keokuk-Johnson-Benton-Washington-Jones-Linn-Iowa-
321 PM CDT Thu Jul 9 2020

...A LINE OF STRONG THUNDERSTORMS WILL AFFECT NORTHWESTERN CEDAR...
NORTHEASTERN KEOKUK...JOHNSON...SOUTHEASTERN BENTON...NORTHWESTERN
WASHINGTON...JONES...LINN AND IOWA COUNTIES UNTIL 345 PM CDT...

At 321 PM CDT, radar indicated strong thunderstorms were located
along a line extending from near Prairieburg to near Parnell.
Movement was northeast at 25 mph.

Wind gusts up to 50 mph and half inch hail are possible with these
storms.

Locations impacted include...
Cedar Rapids, Iowa City, Anamosa, Marengo, West Branch,
Mechanicsville, Marion, Coralville, North Liberty, Hiawatha, Mount
Vernon, Monticello, Robins, Williamsburg, Center Point, Lisbon,
Fairfax, Solon, Tiffin and Ely.

This includes the following highways...
 Interstate 80 in Iowa between mile markers 212 and 253.
 Interstate 380 between mile markers 1 and 42.

LAT...LON 4229 9184 4229 9090 4227 9090 4151 9149
      4149 9229
TIME...MOT...LOC 2021Z 244DEG 24KT 4223 9138 4159 9192

DC

The office that day

Everything else NWS Quad Cities, IA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 9, 12:51 PM CDTSpecial Weather StatementDVNBuchanan24 min
Jul 9, 12:55 PM CDTSpecial Weather StatementDVNDubuque35 min
Jul 9, 12:59 PM CDTSevere Thunderstorm WarningDVNDubuque31 min
Jul 9, 1:11 PM CDTSevere Thunderstorm WarningDVNBuchanan34 min
Jul 9, 1:49 PM CDTSpecial Weather StatementDVNBenton, Iowa26 min
Jul 9, 1:51 PM CDTSpecial Weather StatementDVNBuchanan24 min
Jul 9, 2:19 PM CDTSevere Thunderstorm WarningDVNBenton26 min
Jul 9, 2:30 PM CDTSevere Thunderstorm WarningDVNBuchanan30 min
Jul 9, 2:51 PM CDTSpecial Weather StatementDVNBenton, Iowa, Johnson, Linn24 min
Jul 9, 2:56 PM CDTSevere Thunderstorm WarningDVNDelaware34 min
Jul 9, 3:29 PM CDTSevere Thunderstorm WarningDVNDelaware, Dubuque, Jones, Linn31 min
Jul 9, 3:47 PM CDTSpecial Weather StatementDVNWashington28 min
Jul 9, 3:56 PM CDTSevere Thunderstorm WarningDVNCedar, Johnson, Jones, Linn34 min
Jul 9, 4:16 PM CDTFlash Flood WarningDVNDubuque, Jackson3 hr
Jul 9, 4:22 PM CDTSevere Thunderstorm WarningDVNDubuque, Jackson23 min
Jul 9, 4:24 PM CDTSevere Thunderstorm WarningDVNCedar, Jones36 min
Jul 9, 5:00 PM CDTSpecial Weather StatementDVNCedar, Des Moines, Jones, Louisa, Muscatine60 min
Jul 9, 5:03 PM CDTFlash Flood Warning Considerable damage threatDVNDubuque, Jackson2 hr
Jul 9, 5:08 PM CDTSevere Thunderstorm WarningDVNCedar, Louisa, Muscatine52 min
Jul 9, 5:19 PM CDTTornado WarningDVNCedar, Muscatine14 min
Jul 9, 5:35 PM CDTSevere Thunderstorm WarningDVNCedar, Clinton, Louisa, Muscatine, Scott40 min
Jul 9, 6:06 PM CDTSevere Thunderstorm WarningDVNDes Moines, Louisa39 min
Jul 9, 6:09 PM CDTSevere Thunderstorm WarningDVNClinton, Muscatine, Scott51 min
Jul 9, 6:22 PM CDTTornado WarningDVNHenderson, Warren38 min

Nearby

Special Weather Statements in Iowa, 2020Every special weather statement in 2020

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.